Bobbi
    Post count: 1324

    Hi, Thumper:

    All "subclinical hypothyroidism" means is that your tested levels of actual thyroid hormone are "normal", but the TSH is slightly elevated. There can be any number of reasons for this happening, including an autoimmune problem, a response to illness or injury, taking corticosteroids or some other medications. The treatment is to prescribe, or increase the level of thyroid replacement hormone. Since you had RAI, and are already taking replacement hormone, raising the meds is an easy fix (or first attempt at a fix).

    Even with RAI, there are typically thyroid cells still functioning. Not a whole lot, usually — especially if we have had an ablative dose of RAI — but enough that we can, occasionally require adjustments in the replacement dose. Antibodies can rev remaining cells into producing an extra amount of thyroid hormone, so that we need to, at least temporarily, lower our replacement dose. Antibody action can lower, and we might find ourselves needing a tad more replacement hormone. It’s annoying, but given that we’re on replacement hormone, the remedy is right at hand: changing the dose of replacement hormone.

    But do not expect your dose of replacement hormone automatically to make you feel good. There’s more to feeling good than just a specific dose of replacement. Getting appropriate nutrition, and most importantly, getting a bit of exercise when we are hypothyroid (even if we have to drag ourselves out) can make a huge difference in how we feel. And, also, there can be something else going on that is making us feel ‘off’ that has absolutely nothing to do with thyroid. My first step is always to check my thyroid levels. If they are "off" it is a bonus. If not, I look to lifestyle, and then to the GP to try to figure out what else might be going on.

    Being slightly hypothyroid can make the eye symptoms more pronounced. It does not "cause" the eye disease, but if the body is not functioning at par, then the muscles may not be able to compensate for the imperfect focal point and double vision can occur, or get worse, and the puffiness can increase. Getting back to better thyroid levels can eliminate those issues.

    And, about the Armour: some folks do try that. And some like it. But you would have to go back to square one. The doctor would most likely put you on a low dose (because Armour contains the potent form of T3 which can aggravate heart conditions, etc.) and then gradually raise you up, just like when you started the Synthroid. The dose has to be carefully calibrated. It might work; it might not. My endo put me on synthetic T3 once, which made me feel great for a while — and then sick. I was on a very small dose of T3, and it made me ill. It is very potent stuff. When she took me off of it, I was absolutely positive I was going to start again having the problems that had resulted in me taking it in the first place, but instead I felt great! Go figure. It can all be very confusing.

    Bobbi — NGDF Online FAcilitator